NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
High Blood Pressure
I have been taking amlodipine/benazep 5/20 mg and benicar hct 40/25 mg for a while now for high blood pressure. Lately I have had quite a bit of lightheadedness. Particularly when I get up from a sitting position. Plus, I two occassions my right hand got weak enough to where it couldn`t hold on to stuff.
In your opinion, are the meds. causes this?
Lightheadedness is often a sign of decreased blood flow to the brain. You may have low blood pressure, and it is possible that you take more medication than you need. The combination of Lotrel (amlodipine/benazepril) and Benicar HCT may not be the best, because benazepril and Benicar are quite similar.
However, lightheadedness together with episodes of weakness in your right hand are worrisome signs. You may be experiencing TIA's (transient ischemic attacks), which are often precursors of a stroke. You should contact your doctor to discuss this and possibly arrange for a carotid ultrasound (a test to look at the blood flow in the arteries in our neck) as soon as practical. You may need medical therapy or even surgery.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati